Oral morphine overdose in a cancer patient antagonized by prolonged naloxone infusion.
Am J Hosp Palliat Care. 2008 Oct-Nov;25(5):401-5
Authors: Upadhyay S, Jain R, Chauhan H, Gupta D, Mishra S, Bhatnagar S
An 80-year-old male was diagnosed with carcinoma in the lung with multiple bony metastases and had been prescribed pain medications as per World Health Organization analgesic ladder guidelines. However, he was not getting adequate pain relief and there were difficulties in titration of the morphine doses on an outpatient basis. Therefore, he was hospitalized for dose titration of oral morphine and was coprescribed amitriptyline and ranitidine. During the titration of the analgesic dose, he developed severe symptoms of morphine overdose. He was immediately treated with intravenous naloxone. After prolonged infusion of naloxone, he achieved his baseline vital parameters without any permanent sequel to the overdose event. This case report describes the possible causes of oral morphine overdose in the elderly and its successful treatment. To prevent such complications, one has to be very cautious of other factors such as drug interactions, particularly in the elderly.
PMID: 18539764 [PubMed - indexed for MEDLINE]